Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 12, 2022, 10:19 AM EDT for 4 counties in Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2022, 10:19 AM EDT (14:19 UTC)
- Expired
- Jun 12, 2022, 12:15 PM EDT
- In force
- 116 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Goochland County, VA, Hanover County, VA, Louisa County, VA, Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 112 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:57 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 12, 6:57 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 657 AM EDT Sun Jun 12 2022 .SYNOPSIS... A warm front will move slowly north over the area this evening. Hot temperatures will accompany a building upper ridge on Monday and Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 655 AM EDT Sunday... Surface analysis shows a diffuse pressure pattern with high pressure well offshore and weak low pressure north of the Great Lakes. A weak warm front remains well to the south across the Carolinas. Aloft, zonal/W-SW flow will begin the transition to the NW today as a trough over New England translates east and strong ridging over the southern Plains approaches. Radar shows increasing coverage of showers and thunderstorms across the northern half of the area as low level warm/moist advection increases this morning. This area of precip will translate eastward across the northern half of the area this morning before moving off the coast by early afternoon. Precip and thicker clouds will serve to limit heating across the north for a few hours this morning but clouds should thin out a bit going into the afternoon. Knocked a few degrees off of afternoon high temps to account for slower heating. Will show highs in the low to mid 80s N and mid to upper 80s S. Potential for thunderstorms will increase over much of the area this afternoon as moderate buoyancy and deep layer shear of ~30 kts result in a chance for some strong to severe storms. SPC has the southwestern half of the area in a Slight Risk with a Marginal Risk in place for the remainder of the area. The main threat will be strong outflow winds but shear may prove sufficient for a few hail reports as well. CAMs are not much help regarding the placement and timing of the greater severe risk but the more substantial CAPE/shear overlap matches the SPC Slight Risk area well. Storms should lose strength quickly this evening with only a slight chance of showers after midnight. Overnight lows will be warm and muggy in the upper 60s to low 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 355 AM EDT Sunday... The Mid South ridge will strengthen and move eastward toward the local area on Monday, resulting in afternoon high temps in the low to mid 90s for a large portion of the area with a few upper 90s possible across the south and southwest counties. Dew points in the low to mid 70s will result in afternoon heat index values of 100-105 degrees. A Heat Advisory is looking increasingly likely for significant portion of the southern CWA. Widely scattered showers and storms are possible in the afternoon/evening but with rising heights aloft will limit PoPs to ~30% or less. Not much relief Monday night with dew points remaining in the low to mid 70s and temps only falling into the low/mid 70s. Tricky forecast for Tuesday with the strong ridge still centered just to our SW. Thicknesses argue for even hotter temps on Tuesday with more widespread mid 70s dew points. That said, 00z guidance has begun to converge on the potential for a shortwave trough and surface reflection to dive SE on NW flow aloft. Timing and placement issues remain but it is looking increasingly likely that showers and strong storms could impact the region on Tuesday, leading to high bust potential for afternoon high temps. Haven't made any huge changes to the ongoing forecast with highs still forecast to be well into the 90s with mid and upper 90s for the SW half of the area. Two scenarios are possible: 1) Storms move into the area during the morning and leave widespread clouds and rain- cooled air across the area or 2) Storms hold off until the afternoon and evening and have extremely warm and moist air on which to feed, resulting in the potential for a more substantial severe threat. Given the uncertainty, SPC has a large Marginal Risk over the Mid Atlantic on Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 355 AM EDT Sunday... Regardless of the timing of storms Tuesday, it looks like the accompanying cold front will take some of the edge off the extreme heat for the middle of the upcoming week with highs "only" in the low to mid 90s on Wednesday with low a chance for afternoon showers/storms. Highs near the coast will be considerably cooler in the low to mid 80s as onshore flow continues. N to NNW flow will remain in place to the east of the stubborn upper ridge with the potential for kinks in the flow aloft to spark off storms each afternoon. Highs remain in the 90s away from the coast into the late week period with some relief possible into next weekend. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 655 AM EDT Saturday... Mix of conditions across the terminals this morning with MVFR CIGs coincident with the ongoing showers and storms across the northwest half of the area. Winds are from the S or SE 5-10 kt with a mix of cloud decks apparent on satellite imagery. Guidance has backed off on the IFR potential at RIC this morning with most of the lower flight categories confined to the far NW. Will maintain a period of MVFR CIGs at both RIC and SBY this morning as this first batch precip moves through. Additional showers and storms are possible in the afternoon but questions remain regarding timing and impact of early day cloudiness. Will include VCTS at all terminals by mid to late afternoon but confidence is low with respect to specific timing. Local reduction in flight category and gusty winds will accompany storms this afternoon and evening. Outlook: VFR Monday with only isold aftn tstms possible. An increase in aftn/eve showers and storms are possible Tuesday. High pressure builds in for Wednesday. && .MARINE... As of 355 AM EDT Sunday... High pressure is centered to the east of the local waters early this morning, with S winds of 10-12 kt. Gusts to 20 kt were observed earlier, but these have since diminished. Waves are ~2 ft with 2.5-3 ft seas. Southerly winds will remain in the 10-12 kt range this morning but will increase to ~15 kt (w/ occasional 20 kt gusts) and become SE again this aftn through late this evening. S winds around 10 kt are expected from late tonight-Mon. Winds become NW-N-NE Tue- Wed (but remain below SCA thresholds) following the passage of a weak cold front. Prevailing conditions are expected to remain sub- SCA through at least the middle of the week. Aftn/evening tstms today will have the potential to produce brief 34+ kt gusts. Still watching the potential for a complex of thunderstorms to impact the waters (with a brief period of higher winds) on Tue. There is still a considerable amount of uncertainty with respect to placement and timing of a potential MCS, but if it does materialize the period of watch would be Tue AM-Tue evening. Waves will be 1-3 ft through the first part of tonight, with 1-2 ft waves from late tonight-Wed. Seas are expected to remain no higher than 2-3 ft from today-Wed. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...RHR NEAR TERM...RHR SHORT TERM...RHR LONG TERM...RHR AVIATION...RHR MARINE...ERI
Hazardous weather outlook, Jun 12, 4:05 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 405 AM EDT Sun Jun 12 2022 NCZ012-013-030-VAZ048-060>062-065>069-079>081-087-088-092-509>511- 513>515-130815- Northampton-Hertford-Bertie-Fluvanna-Prince Edward-Cumberland- Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Greensville-Sussex-Southampton- Western Louisa-Eastern Louisa-Western Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)- 405 AM EDT Sun Jun 12 2022 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms this afternoon. Damaging wind gusts are the main threat from any severe storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Afternoon high temperatures in the mid 90s Monday and Tuesday with increasing humidity will result in heat index values 100-105 during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ014>017-031-032-VAZ064-075>078-082>086-089-090-093- 095>100-512-516>525-130815- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates- Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Caroline- Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent- Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack- Northampton-Eastern Hanover-Eastern Henrico-Western King William- Eastern King William-Western King and Queen-Eastern King and Queen- Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson- 405 AM EDT Sun Jun 12 2022 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms this afternoon. Damaging wind gusts are the main threat from any severe storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Afternoon high temperatures in the mid 90s Monday and Tuesday with increasing humidity will result in heat index values above 100 for inland locations during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 12, 5:04 AM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 AM EDT Sun Jun 12 2022
VAZ048-061-120930-
Fluvanna VA-Cumberland VA-
504 AM EDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northeastern
Cumberland and south central Fluvanna Counties through 530 AM EDT...
At 503 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Canton, or near Fork Union, moving east northeast at 30 mph.
Doppler radar has indicated weak rotation with this storm. While a
tornado is not immediately likely, remain alert for any warnings.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fork Union, Columbia, Duncan, Dixie, Cohasset, Shores, Carysbrook,
Bremo Bluff and Hardware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3784 7820 3767 7812 3766 7824 3769 7824
3769 7826 3771 7829 3772 7834 3773 7837
3773 7839 3774 7841
TIME...MOT...LOC 0903Z 250DEG 27KT 3771 7833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
EISpecial weather statement, Jun 12, 9:10 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
910 AM EDT Sun Jun 12 2022
VAZ512-517>521-121345-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Eastern King William VA-Western Essex VA-Eastern King and Queen VA-
910 AM EDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern King
and Queen, northwestern King William and central Essex Counties
through 945 AM EDT...
At 908 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mangohick, or 9 miles east of Ashland, moving east at 30 mph.
HAZARD...Heavy rain and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Beulahville and Manquin around 925 AM EDT.
Aylett around 930 AM EDT.
Saint Stephens Church around 940 AM EDT.
Millers Tavern and Stevensville around 945 AM EDT.
Other locations impacted by this storm include Enfield, Central
Garage, Owenton, Upshaw, Etna Mills, Walkerton, Epworth, Biscoe,
Calno and Rumford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3783 7693 3783 7695 3778 7694 3779 7693
3768 7690 3771 7738 3774 7736 3777 7737
3779 7737 3780 7736 3779 7735 3788 7725
3794 7696
TIME...MOT...LOC 1308Z 260DEG 24KT 3777 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PocheSpecial weather statement, Jun 12, 9:48 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
948 AM EDT Sun Jun 12 2022
VAZ061-062-069-510-511-515-121430-
Goochland VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Cumberland VA-Eastern Louisa VA-
948 AM EDT Sun Jun 12 2022
...Strong thunderstorms will impact portions of southeastern Louisa,
northeastern Cumberland, Goochland, northwestern Henrico, west
central Hanover and northern Powhatan Counties through 1030 AM EDT...
At 947 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gum Spring to near Trenholm to near
Lakeside Village. Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Goochland, Ashland, Randolph Macon College, Cartersville, Tuckahoe,
Gum Spring, Fife, Oilville, Manakin, Trenholm, Lakeside Village,
Kings Dominion, Montpelier, Sabot, Wyndham, Duncan, Orchid, Crozier,
Rock Castle and Vontay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 7825 3772 7822 3784 7793 3789 7744
3786 7742 3782 7742 3760 7762 3756 7830
TIME...MOT...LOC 1347Z 265DEG 25KT 3779 7784 3760 7803 3760 7824
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MRDThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:05 PM EDT | Special Weather Statement | AKQ | Caroline | 40 min |
| Jun 11, 8:23 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex | 28 min |
| Jun 11, 8:25 PM EDT | Special Weather Statement | AKQ | Louisa | 35 min |
| Jun 11, 8:45 PM EDT | Special Weather Statement | AKQ | Caroline | 30 min |
| Jun 11, 8:50 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Louisa | 40 min |
| Jun 11, 9:25 PM EDT | Special Weather Statement | AKQ | Hanover | 35 min |
| Jun 12, 5:04 AM EDT | Special Weather Statement | AKQ | Fluvanna | 26 min |
| Jun 12, 5:19 AM EDT | Areal Flood Advisory | AKQ | Cumberland, Fluvanna, Goochland | 2 hr |
| Jun 12, 8:34 AM EDT | Areal Flood Advisory | AKQ | Goochland, Hanover, Louisa | 116 min |
| Jun 12, 9:10 AM EDT | Special Weather Statement | AKQ | King William | 35 min |
| Jun 12, 9:19 AM EDT | Areal Flood Advisory | AKQ | Lancaster, Northumberland | 116 min |
| Jun 12, 9:32 AM EDT | Areal Flood Advisory | AKQ | Cumberland, Fluvanna, Goochland | 3 hr |
| Jun 12, 9:48 AM EDT | Special Weather Statement | AKQ | Goochland, Hanover | 42 min |
| Jun 12, 10:31 AM EDT | Special Weather Statement | AKQ | Hanover, Powhatan, City of Richmond | 59 min |
| Jun 12, 10:38 AM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Goochland, Hanover, Henrico, King William, Powhatan and 1 more | 52 min |
| Jun 12, 10:58 AM EDT | Areal Flood Advisory | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 2 hr |
| Jun 12, 11:10 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Hanover, Henrico, King William, New Kent and 1 more | 50 min |
| Jun 12, 11:38 AM EDT | Special Weather Statement | AKQ | Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 52 min |
| Jun 12, 11:42 AM EDT | Areal Flood Advisory | AKQ | Essex, Lancaster, Middlesex, Northumberland, Richmond, Westmoreland | 3 hr |
| Jun 12, 11:46 AM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Gloucester, James City, King and Queen, New Kent, Prince George and 3 more | 44 min |
| Jun 12, 11:49 AM EDT | Special Marine Warning | AKQ | 103 min | |
| Jun 12, 11:58 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Jun 12, 12:00 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Prince George, Surry, Sussex, City of Hopewell, City of Petersburg | 45 min |
| Jun 12, 12:28 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Jun 12, 12:29 PM EDT | Special Weather Statement | AKQ | Accomack | 46 min |
| Jun 12, 12:30 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, Mathews, Middlesex, York, City of Williamsburg | 45 min |
| Jun 12, 12:38 PM EDT | Special Marine Warning | AKQ | 67 min | |
| Jun 12, 12:45 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Jun 12, 12:46 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 44 min |
| Jun 12, 12:48 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Franklin, City of Hampton, City of Newport News, City of Poquoson, City of Suffolk | 42 min |
| Jun 12, 1:02 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Jun 12, 1:14 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 46 min |
| Jun 12, 1:26 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth | 34 min |
| Jun 12, 1:35 PM EDT | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 40 min |
| Jun 12, 1:40 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Jun 12, 2:14 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 31 min |
| Jun 12, 2:54 PM EDT | Special Marine Warning | AKQ | 96 min | |
| Jun 12, 3:43 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 47 min |
| Jun 12, 6:24 PM EDT | Special Weather Statement | AKQ | Fluvanna | 36 min |
| Jun 12, 6:46 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna | 44 min |
| Jun 12, 7:19 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Powhatan | 41 min |
| Jun 12, 7:43 PM EDT | Tornado Warning | AKQ | Amelia, Cumberland, Powhatan | 32 min |
| Jun 12, 1:44 PM EDT | Special Weather Statement | AKQ | Bertie | 31 min |
| Jun 12, 2:16 PM EDT | Special Weather Statement | AKQ | Chowan | 44 min |
| Jun 12, 2:25 PM EDT | Special Weather Statement | AKQ | Camden, Pasquotank | 50 min |
| Jun 12, 2:48 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank, Perquimans | 42 min |
| Jun 12, 3:02 PM EDT | Special Weather Statement | AKQ | Currituck | 43 min |
| Jun 12, 3:29 PM EDT | Special Weather Statement | AKQ | Pasquotank | 31 min |
| Jun 12, 4:27 PM EDT | Special Weather Statement | AKQ | Gates, Hertford, Northampton | 48 min |
| Jun 12, 4:59 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Hertford, Northampton | 46 min |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.